Montana, 2018

Flash Flood and Damaging Winds in Montana, April 29, 2018

April 29, 2018 · NWS GGW · 3 events in 2 counties and zones

Enough instability existed due to an upper level trough and jet streak to produce multiple thunderstorms along the Yellowstone River valley of eastern Montana during the afternoon and evening. A few of these thunderstorms became severe near Terry and Glendive, with the strongest wind gusts exceeding 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Enough instability existed due to an upper level trough and jet streak to produce multiple thunderstorms along the Yellowstone River valley of eastern Montana during the afternoon and evening. A few of these thunderstorms became severe near Terry and Glendive, with the strongest wind gusts exceeding 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 29, 1:50 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 29, 1:50 PM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
250 PM MDT Sun Apr 29 2018

.DISCUSSION...

AFTERNOON DISCUSSION:
Synoptic Setup: A hot high pressure ridge runs from New Mexico
through eastern Nebraska and the Dakotas. A large trough has moved
inland over the Pacific Northwest. Between these two large
features southwest to southern flow pattern has set up with
multiple jets and pacific moisture. developing ridge lies behind
the trough in the northeast Pacific.

This afternoon into tonight: With the cold front through the area,
an upper level disturbance is entering on its heels from the west
and clearing out skies over southeastern zones. This is now
destabilizing the surface layer and if heating becomes sufficient
could couple with the lift from the passing disturbance to
generate enough CAPE for entering thunderstorms from the southwest
MT mountains. When thunderstorms reach the Yellowstone valley
CAPE may slacken and become insufficient to hold them up with
possible collapses leading to a strong gusty wind threat. By the
late evening only rains showers should be left to continue on
through the overnight hours.

Monday to Tuesday night: A sub-synoptic ridge/trough couplet will
move across the area as a progressive wave pattern begins to set
up. Skies will be variable and any chance for rain will be small
with only a couple hundredths of an inch possible.

Wednesday through Friday night: Progressive pattern continues with
models becoming out of phase with each other in ensembles. Due to
ridges and troughs blending elements such as winds speed and
direction along with PoPs and Temp become washed out in the
forecast with low confidence. Meanwhile, the ridge off shore in
the northeast Pacific will begin migrating inland over the Desert
Southwest.

Saturday onward: Ridge over the Desert Southwest begins to
solidify and model consensus re-locks onto this feature. This
should begin warming the weekend with moderate confidence. GAH

830AM UPDATE:
Changes to the forecast were based on current radar trends. Most
echos are light, however these echos were not far enough east to
be accounted by PoP fields in the hourly data through Noon. Chance
for thunder was also increased slightly for the day as lightning
has already been observed by Content and Jordan. Model and morning
upper air soundings however appear to be drier and have pulled
back a lot of CAPE across the region to generate lightning. GAH

MORNING DISCUSSION:
The upper ridge has shifted off into the Dakotas, leaving Montana
in southwest flow aloft ahead of the approaching closed low. This
flow does contain plenty enough Pacific moisture and energetics
to sustain convective showers through much of central Montana,
currently shifting slowly to the east.

For today, showers are expected to be scattered and discontinuous
throughout the region. With daytime heating and destabilization
being best realized in the southeast, this will be the prime zone
for thunderstorms that could be fairly strong, which is consistent
with the narrative from SPC this morning.

The low will essentially come to a stop on Monday morning as the
low over the Great Lakes region gains in strength and essentially
throws up the block on the western system. This will cause the low
to stack and fill in, transforming into a deep upper-level trough.
Smaller scale disturbances embedded in this flow will
deepen/strengthen the trough through the first half of the week,
thus prolonging the below normal temperatures and chances for
accumulating precipitation for many locations.

As the eastern low moves off the Canadian coast through Nova
Scotia and Newfoundland, there finally will be a pattern conducive
to allowing the deep western trough to translate off to the east,
and return the region to a ridge pattern, which will mean a warmer
and drier pattern for Montana to end the week.

Bigelbach

&&

.AVIATION...

THUNDERSTORMS: Will be possible this afternoon between 21 to 03Z
for KGDV and KSDY. Main threat with these storms will be
collapsing cells leading to gusty to damaging winds. Confidence is
low however and they have not been included in the TAFs yet.

FLIGHT CAT: VFR to MVFR.

SYNOPSIS: An upper level disturbance will spread cloud cover
across the area and increase chances for precipitation later
tonight. Ceilings will remain VFR until early Monday morning, when
they drop to MVFR.

WIND: Northwest at 10 to 15 kts with gusts up to 25 kts this
afternoon... Veering to the north by Monday.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Apr 29, 4:03 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Glasgow MT
503 PM MDT SUN APR 29 2018

MTZ026-292330-
Prairie MT-
503 PM MDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PRAIRIE COUNTY
UNTIL 530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Terry, moving north at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Terry, Zero and Calypso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4657 10545 4660 10545 4660 10549 4666 10549
      4666 10558 4668 10558 4691 10550 4679 10503
      4657 10527
TIME...MOT...LOC 2302Z 201DEG 30KT 4664 10544

Mickelson
Special weather statement, Apr 29, 4:58 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Glasgow MT
558 PM MDT SUN APR 29 2018

MTZ025-026-300045-
Dawson MT-Prairie MT-
558 PM MDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PRAIRIE AND SOUTHWESTERN
DAWSON COUNTIES UNTIL 645 PM MDT...

At 557 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fallon to 24 miles east of Miles City.
Movement was northeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Glendive, Terry, Fallon, West Glendive, Hoyt, Mildred, Zero, Calypso,
Forest Park and Marsh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4657 10524 4657 10545 4660 10545 4660 10549
      4666 10550 4713 10538 4724 10468 4666 10466
      4666 10473 4661 10474 4661 10486 4657 10486
      4657 10498 4654 10499 4654 10524
TIME...MOT...LOC 2357Z 200DEG 84KT 4692 10511 4641 10533

Mickelson

The radar

The Glasgow radar (KGGW), 183 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Prairie

When
April 29, 5:00 PM MST
Where
Prairie County, 3.94 mi WNW of Bluffport to 5.82 mi NNW of Kamm
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
46.849, -105.242

Flash flooding was reported by Prairie County DES personnel on Old Highway 10, or about 6 miles east of Terry. This was due to thunderstorms over the area that produced over an inch and a half of rain in less than an hour. The Mesonet site TWSM8 1 mile southeast of Terry, recorded 1.68 inches of rain from these thunderstorms.

Thunderstorm Wind, Prairie

When
April 29, 5:17 PM MST
Where
Prairie County, 3.58 mi NNW of Mildred
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
46.730, -104.970

A 76 mph thunderstorm wind gust was measured by an automated weather station.

Thunderstorm Wind, Dawson

When
April 29, 6:00 PM MST
Where
Dawson County, Glendive Dawson Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
47.130, -104.800

A 60 mph peak wind gust was measured at the Glendive Airport AWOS.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742876, 742884, 742875.